Discussions that mention prednisone

Arthritis board


I am 43 & was recently diagnosed with Rheumatoid Arthritis and it has taken the wind out of my sails! My dr. has put me on Methetrexate & a low dose of prednisone (5 mg.). I own a martial arts school and along with teaching the sport of Taekwondo I also love to compete (I won the title of World Champ in sparring 2 years ago...). In the few short months since my R.A. diagnosis I have went from being a semi-pro athlete who could jump and move fast to now feeling like an 80 year old women who can barely walk at times without whincing in pain!

The drugs are begining to work and the majority of the time I can still workout and teach & train, but when I have flares the pain stops me cold in my tracks! I have gained 10 pounds since taking the prednisone and I HATE IT... I eat everything in site, not to mention having to go shopping for cloths to fit over my expanding mid-section! I have read a lot of posts from people who are on prednisone, and it appears to be some bad stuff!!! I have tried to tapper off of it and each time it sends me into a huge flare and I have to go back on it to get relief. I feel like a mouse on a wheel, that I CAN'T get off of. Can anyone relate???? My doctor has suggested Humara Or Enberal (spelling...) but the costs of those drugs are insane (even with insurance)! I have also checked into Remicade and that was way over the top for expense.

I want to get this disease under control and be able to feel normal again and continue to do what I love. I need some words of encouragment from others who are expereincing the same thing. DOES THIS EVER GET ANY BETTER? HELP :-0
Hi Lynne-Kay,

I can totally relate to you. I too was very active until this RA hit me, and then my whole life changed. I have done the rounds of Prednisone with the dreaded weight gain. I know what you mean about trying to get off and then the pain hits you like nothing else. Humira is the only thing so far that has given my life back to me. Yes it is expensive, even after the Insurance pays, but it has been well worth it. It has allowed me to get off of the Prednisone and finally feel like I am among the living again. I still have flares, but nothing like before.

I hate all the side effects of these drugs, but so far I have not had any problems. The Prednisone is the worst. It is a wonder drug that can give you relief and a feeling of euphoria, but long term it is not so good. Work with your doctor and keep after him until you get the right combination of meds that work for you. Also check with your doctors office and your hospital, see if they know of programs that will assist you with the cost of the meds.

Bests of luck to you and hope you find relief.
Hi Lynne-Kay, Any new diagnosis is always a process. Please give yourself some time. Make sure your Dr. is aware of all of your problems including financial concerns. Today, there are many programs designed for people like you, and me and millions of others...Perhaps you could contact the manufacturers of these drugs to inquire about patient assistance programs.Fortunately, also with the advent of the cox-2 inhibitors, and use of b cell suppressant therapy for Ra, there are so many options out there to help people with RA. While steroids are amazing in controlling inflammation, they do also come with a host of long term problems. Discuss these with your Dr and make sure you are followed with bone scans and if needed appropriate meds i.e. fossomax..Dont rush a taper!! In the long run you only risk ultimately needing more prednisone. Have your Dr guide your taper in a way that won't cause a flare as well as other problems. In the meantime, enjoy your good days doing what you love. Someone with all of your wonderful accomplishments doesn't seem like someone who is going to let this get you down. Arm yourself with knowledge, and fight! Good luck and G-d Bless.